Click here to listen to a reading of this blog:
On the 5th May, I reluctantly followed my endocrinologist’s advice of lowering my two grains of NDT a day to one and three-quarters, because he felt I was taking too much, and my GP asked me to at least try the lower dose. So I did.
I lowered it four weeks ago today, and I don’t feel good at all.
I had a busy two days on the Sunday and Monday just gone, so I thought I was just taking a while to fully recuperate, but Tuesday, Wednesday and today have been awful. I haven’t felt this unwell in a long time.
My old hypothyroidism symptoms have been returning, such as acid reflux, fatigue, itchy legs, being freezing cold all the time, horrid aches and pains throughout my body and bad quality sleep. Adam, my partner, says I have been sleep talking/shouting, tossing and turning and generally very restless the past few nights. I used to have all of these symptoms while on Levothyroxine and before I was optimally medicated on NDT.
The endocrinologist told me it takes three weeks on average for your body to adjust to the new medication dosage, so I think it’s safe to say that this is the culprit since it’s been four weeks. My blood test to check my levels on this lower dosage is in thirteen days, but I won’t be keeping at the lower dosage until then as I just feel so ill. I feel too unwell, and I won’t allow myself to slip in to being so unwell again just for a blood test. I also need to think about my adrenals, and this could put them under stress, when they’re only just getting better.
So, the doctors are wrong. Again. I wasn’t on too much.
My TSH, Free T3 and Free T4 all read well, with a suppressed TSH (apparently common when on NDT), Free T4 mid-range and a Free T3 in the top quarter of the range, when on two grains a day. 
This is considered to be optimal. When I saw the endocrinologist a couple of weeks ago, he said that if I wanted to return to two grains a day then that’s fine, but one and three-quarters would be preferable as they usually ask you to drop by a quarter of a tablet when you reach your optimal dose. Why? He just said it’s what they ask patients.
I originally thought that my dip these past few days could be my adrenals dysfunctioning again as I’ve been off Seriphos for a few weeks now, or because I forgot to take my vitamins and supplements for a few days, but once I realised it had been almost a month since stopping my thyroid medication dosage, it all made sense as to why all my old hypothyroidism symptoms were returning. It’s got to be from the lower NDT dose.
So, Adam begged me to return to my two grains a day, last night. He was concerned with how unwell I was. I will be doing this today. It’ll likely now take three to four weeks before I feel well again, as the thyroid hormones need to build in my body.
My 5k is in a month, so I really hope I’ll be better by then.
Have you had issues with thyroid medication dosing?
You can click on the hyperlinks in the above post to learn more and see references to information given.
There is also an online thyroid course which you can complete from your own home and computer. Freedom From Thyroid Fatigue helps you tackle low energy with a personalised approach.
Rachel Hill is the highly ranked and multi-award winning thyroid patient advocate, writer, blogger, speaker and author behind The Invisible Hypothyroidism. She has two books: ‘Be Your Own Thyroid Advocate‘ and ‘You, Me and Hypothyroidism‘. Her thyroid advocacy work includes authoring books, writing articles, blogging and speaking on podcasts. Rachel has worked with The National Academy of Hypothyroidism, BBC, The Mighty, Yahoo, MSN, ThyroidChange and more. She is well-recognised as a useful contributor to the thyroid community and has received multiple awards and recognitions for her work and dedication.